148
CASE FILES: BIOCHEMISTRY
A N SW E R S TO C A SE 16: C Y A N ID E P O ISO N IN G
Summary:
A 69-year-old female with new onset burning sensation in mouth
and throat, nausea and vomiting, agitation, and diaphoresis after a medication
error was noted. Metabolic acidosis is seen on the arterial blood gas. A thio-
cyanate level is in the toxic range.
Diagnosis: Cyanide poisoning from toxic dose of nitroprusside.
Biochemical mechanism: Cyanide inhibits mitochondrial cytochrome
oxidase, blocking electron transport and preventing oxygen utilization.
Lactic acidosis results secondary to anaerobic metabolism.
Treatment: Supportive therapy, gastrointestinal (GI) decontamination,
oxygen, and antidotal therapy with amyl nitrite, sodium nitrite, and
sodium thiosulfate.
C L IN IC A L C O R R E L A T IO N
Hypertensive emergencies are defined as episodes of severely elevated blood
pressure, such as systolic levels of 220 mm Hg and/or diastolic blood pressures
exceeding 120 mm Hg
with
patient symptoms of end-organ dysfunction. These
symptoms may include severe headache, neurological deficits, chest pain, or
heart failure symptoms. Hypertensive emergencies require immediate lowering
of the blood pressure to lower (but not necessarily to normal) levels. In contrast,
hypertensive urgencies are circumstances of markedly elevated blood pressures
in the absence of patient symptoms; lowering the blood pressure over 24 to 48
hours is reasonable in these cases.
One hazard of abruptly lowering the blood pressure is causing hypotension and
subsequent ischemia to the brain or heart. In other words, the very treatment
designed to prevent end-organ disease may cause the problem. To avoid precipi-
tous hypotension, agents that induce a smooth fall in blood pressure are preferable,
such as sodium nitroprusside, a titratable intravenous agent used for malignant
hypertension. Its desirable properties include the ability to precisely increase or
decrease the infusion to affect the blood pressure. One side effect of sodium nitro-
prusside is that its metabolite is thiocyanate, and with prolonged use, cyanide poi-
soning may result, which inhibits the electron transport chain. Thus, in clinical
practice, short-term nitroprusside is used, or serum thiocyanate levels are drawn.
A PPR O A C H TO E L E C T R O N T R A N SPO R T SY ST E M
(E T S) A N D C Y A N ID E
O bjectives
1.
Know about the function of the electron transport chain (ETC).
2.
Understand what factors may inhibit the ETC.
previous page 162 Case Files   Biochemistry read online next page 164 Case Files   Biochemistry read online Home Toggle text on/off